Pain Management Community
Morphine side effects
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Morphine side effects

  Has anyone else had the side effect of swelling with the use of ms contin/ morphine ER??  I don't mean like swelling in airway or face which could mean an allergy.  I have noticed that when I take it I get swelling in my ankles.  I know that urinary retention is a side effect for the morphine ER, but didn't notice dependent swelling noted.  I went off of the drug for a while and had very little swelling, but as soon as I restart it notice swelling to start in my ankles.
Thanks,
Shanna
Related Discussions
11 Comments Post a Comment
Blank
535089_tn?1400677119
Its possible that you're retaining fluid due to the Morphine. My advise would be to ask your Pharmacist. They should know the answer to your question and most qualified to answer it.

My best,
Molly
Blank
653169_tn?1303449969
  Thanks for your comment, but I already talked to the pharmacist and she had no more info than I already knew.  I am aware of all documented side effects.  I am asking if anyone else has had fluid retention while taking the morphine.  Urinary retention is listed as a side effect officially, but not swelling or fluid retention.  I am asking anyone to comment who may have had first hand experience with morphine, not an expert who has no personal experience.  I hope that makes my needs more clear.
  Thanks for responding Molly,
  Shanna
Blank
356518_tn?1322267242
Mollyrae is trying to offer you a solution, which is correct that you speak to your pharmacist. We are not experts here only chronic pain Pt's trying to help each other with our personal experiences and first hand knowledge as you know.
I have never heard of the problem your having and did a little research and found nothing.
Perhaps speaking with your doctor will help. He/she can try diuretics if necessary:)
Blank
653169_tn?1303449969
Thanks sandee.  I have already consulted with my usual pharmacist and doctor who prescribes my pain medication.  I am using lasix, a diruetic, for the swelling.  So, again I wasn't asking for an expert opinion, but personal experience which the forum is for.
  I was especially asking for personal experience because, as you found, swelling nor edema is documented as a side effect of the morphine. However, since I have been an RN for over 10 years and was a pharmacy tech level A for several years before that, I am aware that there are more rarely reported side effects of medications that aren't documented!
  So, again, was only asking about personal experiences with the use of Morphine ER.


Blank
710547_tn?1295449630
Hi,
I have experienced this side effect and it is more common that you might think.  Some will react this way for other medical issues and some won't.  I would like to offer some advice which is given just in case you weren't told to be careful with the lasix.  Being a nurse, I'm sure you know that it can create an imbalance in your electrolytes / specifically your potassium.  Even mild diuretics can cause problems.  At the least, be sure to ask that your levels are checked.  I was on a potassium sparing diuretic for a long time and had dangerously low levels of potassium, which can become a medical emergency.

Good old home remedies would be to stay active while on morphine, yet put your feet up on occasion if you have too much ankle swelling.  I'm happy to relate my personal experiences, as I've often reacted to meds differently than others.  We're all unique!

I wish you well.  Blessings, Jan

Blank
356518_tn?1322267242
I do know that all to often things like this are not listed as side effects. The problem is that the doctors and or patients do not report them and so they too often get looked over as is the case here. I am sure there are many documented cases they just are not reported.
I am not sure what the protocol is far as doctors reporting side effects but we as Pt's can call the pharmaceutical company and report effects. this will help many. Just like your situation, just because the side effect is not listed doesn't mean it is not a common one.
I hope the Lasix helps:)
Blank
Avatar_f_tn
I have noticed my hands, feet and legs are quite badly swollen and my stomach seems to be too.  I have been taking morphine for 2 months now and am really struggling with weight gain.
Blank
5164992_tn?1364566036
I too am looking for this answer. Only when my doctor had to switch me to morphine for my migraines (CVS pharmacutical company won't cover demerol) did I notice a serious swelling of my hands and feet! I may be making a connection when there is none but before taking the morphine, I had no such problem. I am frightened by the reaction. Is it the morphine or is there some serious medical condition going on now, and it just happens to have occurred at the same time I was put on the morphine.
jhonni
Blank
Avatar_m_tn
I have had to up my morphine dosage until I get an MRI for spinal fractures. My hands are not swollen but my ankles are HUGE! This was the first site that I landed on so its great to see that I am not alone. I'm hoping that taking an over the counter diuretic will help the swelling as well as putting my feet up. Thanks for posting the question.
Blank
Avatar_m_tn
I have had to up my morphine dosage until I get an MRI for spinal fractures. My hands are not swollen but my ankles are HUGE! This was the first site that I landed on so its great to see that I am not alone. I'm hoping that taking an over the counter diuretic will help the swelling as well as putting my feet up. Thanks for posting the question.
Blank
Avatar_m_tn
I have been on morphine ER for a bit over a year. As soon as (within 2 days) my dr upped my dose from 30mg to 60mg ER, what was once mild swelling became alarming enough for a trip to the emergency room. Of course that dr now has me set up for cardio and pulmonary tests, and made me think my kidneys are failing. It's just the morphine...I'm sure of it. The swelling is worst in feet and ankles but includes the rest of my body too. I need a new pain med.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Pain Answerers
7721494_tn?1415940873
Blank
philnoir
Four Corners, CO
535089_tn?1400677119
Blank
Mollyrae
WI
8976007_tn?1413334250
Blank
Jinx_777
1855076_tn?1337118903
Blank
marycarmel
MA
Avatar_m_tn
Blank
trixy71
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL